Hail, Red Willow
- When
- September 2, 3:58 PM CST
- Where
- Red Willow County, 5.4 mi SSE of Bartley
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.175, -100.270
Scattered thunderstorms developed over extreme Southwest Nebraska, moving south across Red Willow County. One storm produced quarter sized hail near the town of Bartley, Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Scattered thunderstorms developed over extreme Southwest Nebraska, moving south across Red Willow County. One storm produced quarter sized hail near the town of Bartley, Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 2, 1:30 PM CST, 2 hours 28 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 130 PM MDT Fri Sep 2 2022 .SHORT TERM...(This evening through Saturday night) Issued at 130 PM MDT Fri Sep 2 2022 Overview: Modest NW flow aloft (~300 mb).. on the eastern periphery of an upper level ridge (presently centered over the Intermountain West).. will prevail through tonight. In the lower- levels, a cold front -- presently extending southwestward from Lake Superior to far northeast Nebraska -- will progress southeastward into WI/IA and northern MO late this aft/eve and overnight. The far western fringe of the frontal zone/thermal gradient (in western Nebraska) should move little /remain near- stationary/.. and the SFC-H85 pattern over the Tri-State area (GLD CWA) will likely remain ill-defined. The aforementioned ridge aloft (over the Intermountain West) will amplify and extend eastward over the Rockies on Sat. Today-Tonight: Challenging convective forecast. Forcing will be confined to [potential] small amplitude waves (250-300 mb level) in modest NNW-NW flow aloft and [perhaps] outflow emanating from nearby and/or upstream convection in Nebraska. A west-east oriented low- level moisture/instability axis is present over the region.. with MLCAPE ranging from ~250 J/kg in eastern CO to 1000-1500 J/kg invof Hwy 283 (Norton/Hill City). Since 00Z.. the HRRR has steadily trended toward decreased convective development/coverage/intensity in southwest NE and northwest KS this aft/eve. Given that convection allowing guidance tends to be less reliable in weak forcing regimes.. whether or not this trend is reasonable remains uncertain. With northerly steering flow.. diurnal development along the CO Front Range should largely be relegated along/west of a line from Limon-Akron. Steep (8-9 C/km) mid-level lapse rates and strong (1200-1500 J/kg) DCAPE will foster a potential for brief/localized severe downbursts with any updraft capable of producing lightning. Severe hail cannot be ruled out -- mainly in northeast portions of the area where ~30 kt effective deep layer shear overlaps greater low-level moisture/ instability -- and organized updrafts are [relatively] more likely (21-02Z time frame). Sat-Sat night: With upper level flow further weakening (i.e. a reduced potential for small amplitude waves progressing over the area).. expect dry conditions. Guidance suggests that cooler temperatures (upper 80s) will prevail on Sat.. perhaps depending on the degree/extent of convective airmass modification upstream of the area this evening. .LONG TERM...(Sunday through Friday) Issued at 104 PM MDT Fri Sep 2 2022 The long term period looks to remain relatively uneventful with above normal temperatures and dry conditions. Upper level pattern remains stagnate with high pressure over the west which will slowly traverse east throughout the week. Potential may exist for some rogue diurnally driven showers and storms to develop Sunday and Monday, but confidence is very low in this occurring. Elevated fire weather conditions may be possible Monday and Tuesday afternoons as RH values are currently forecasted in the mid to upper teens west of Highway 25. The "breeziest" day appears to be Monday thus far with sustained winds of 10-15 knots during the afternoon, winds Tuesday currently appear to be around 10 knots. Temperatures each day will be in the upper 80s to mid/upper 90s with the currently warmest day appearing to be Wednesday where some locales may be able to reach the triple digits. Some cooler weather may be in store during the latter portion of the extended due to an approaching cold front. Mex guidance indicates temperatures in the mid 80s, whereas the GFS has the front up across the northern Plains still on Friday, then there is the ECMWF which keeps the high pressure over the western CONUS in place. It appears that not all guidance is on board with timing and evolution of the front, but there does appear to be potential for more normal temperatures and our next chance of precipitation into next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1031 AM MDT Fri Sep 2 2022 VFR conditions and light/variable winds will prevail through the majority of the TAF period at both terminals. Scattered thunderstorms are possible at both terminals this afternoon and early this evening -- mainly in the 22-02 UTC time frame. In a synoptic pattern characterized by weak forcing throughout the troposphere -- confidence in thunderstorm location/coverage is well below average. Gusty/erratic winds can, of course, be expected invof any thunderstorms. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...VINCENT LONG TERM...Trigg AVIATION...VINCENT
Hazardous Weather Outlook National Weather Service Goodland KS 1050 AM MDT Fri Sep 2 2022 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031700- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1050 AM MDT Fri Sep 2 2022 /1150 AM CDT Fri Sep 2 2022/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY... Scattered thunderstorms may develop across portions of the area this afternoon and evening, mainly between 3 PM and 10 PM MDT. A few severe storms are possible. Brief, localized wind gusts up to 65 mph and dime to quarter size hail are the primary hazards. Confidence in thunderstorm location and coverage is below average. Widespread and/or significant severe weather is NOT anticipated. Elevated fire weather conditions are anticipated this afternoon in northeast Colorado, where relative humidity readings will bottom out around 15 percent and winds may shift to the north at 10 to 20 mph. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe or significant weather to the National Weather Service in Goodland via telephone or social media. Vincent
Special Weather Statement
National Weather Service Goodland KS
351 PM CDT Fri Sep 2 2022
NEZ080-081-022115-
Red Willow NE-Hitchcock NE-
351 PM CDT Fri Sep 2 2022
...A strong thunderstorm will impact portions of southwestern Red
Willow and southeastern Hitchcock Counties through 415 PM CDT...
At 351 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Culbertson, or 8 miles east of Trenton, moving
southeast at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Red
Willow and southeastern Hitchcock Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 4020 10095 4022 10082 4005 10066 4000 10086
TIME...MOT...LOC 2051Z 322DEG 9KT 4016 10086
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TriggSpecial Weather Statement
National Weather Service Goodland KS
259 PM MDT Fri Sep 2 2022
COZ090-022115-
Yuma County CO-
259 PM MDT Fri Sep 2 2022
...A strong thunderstorm will impact portions of southwestern Yuma
County through 315 PM MDT...
At 259 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cope, or 26 miles north of Seibert, moving south at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Yuma
County, including the following locations... Kirk and Joes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3975 10280 3976 10267 3957 10255 3957 10280
TIME...MOT...LOC 2059Z 353DEG 19KT 3968 10278
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
TriggSpecial Weather Statement
National Weather Service Goodland KS
421 PM CDT Fri Sep 2 2022
NEZ081-022145-
Red Willow NE-
421 PM CDT Fri Sep 2 2022
...A strong thunderstorm will impact portions of northern Red Willow
County through 445 PM CDT...
At 421 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Indianola, or 14 miles northeast of McCook, moving
south at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Indianola around 440 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 4020 10020 4021 10076 4035 10076 4035 10020
TIME...MOT...LOC 2121Z 355DEG 20KT 4036 10045
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
TriggSpecial Weather Statement
National Weather Service Goodland KS
437 PM CDT Fri Sep 2 2022
NEZ081-022200-
Red Willow NE-
437 PM CDT Fri Sep 2 2022
...A strong thunderstorm will impact portions of west central Red
Willow County through 500 PM CDT...
At 436 PM CDT, Doppler radar was tracking a strong thunderstorm over
McCook, moving south at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
McCook around 440 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4011 10043 4011 10076 4021 10076 4021 10051
TIME...MOT...LOC 2136Z 344DEG 18KT 4023 10063
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TriggSpecial Weather Statement
National Weather Service Goodland KS
445 PM CDT Fri Sep 2 2022
NEZ081-022200-
Red Willow NE-
445 PM CDT Fri Sep 2 2022
...A strong thunderstorm will impact portions of southeastern Red
Willow County through 500 PM CDT...
At 444 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bartley, or 18 miles east of McCook, moving south at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Red
Willow County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 4007 10019 4005 10035 4026 10035 4029 10020
TIME...MOT...LOC 2144Z 344DEG 17KT 4021 10027
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TriggSpecial Weather Statement
National Weather Service Goodland KS
447 PM CDT Fri Sep 2 2022
KSZ002-022200-
Rawlins KS-
447 PM CDT Fri Sep 2 2022
...A strong thunderstorm will impact portions of northwestern Rawlins
County through 500 PM CDT...
At 446 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of McDonald, or 15 miles northwest of Atwood, moving
south at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Rawlins County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 4000 10135 4000 10119 3988 10105 3984 10132
TIME...MOT...LOC 2146Z 344DEG 17KT 3995 10127
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
TriggThe Goodland radar (KGLD), 152 km away, was scanning. The volume nearest the first event began at 21:58 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, September 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056173.